Maniscalco GT, Ferravante B, Salvatore S, Capasso F, Sorrentino M, Di Battista E and D’Avino M
Department of Neurology and Stroke Unit, Cardarelli Hospital", Naples, Italy Multiple Sclerosis Centre, Cardarelli Hospital", Naples, Italy Department of Internal Medicine, Cardarelli Hospital, Naples, Italy
Posters & Accepted Abstracts: Health Sci J
Background: Neurological disorders are considered rare but severe complications of immune-checkpoint inhibitors. Case history: We report a 71-year-old man with metastatic renal cell cancer, who developed, confusional state and cerebellar ataxia in December 2020, after treatment with atezolizumab, an immune-checkpoint inhibitor. He was diagnosed with limbic encephalitis (LE) and treated with prolonged high dose of steroids with partial regression of neurological symptoms. In August 2021 his neurological status worsened and he was admitted to our Hospital. CSF showed the presence of Varicella Zoster Virus (VZV) on PCR analysis and bilateral temporal white matter abnormalities were present to the cranial MRI. Acyclovir treatment was started and steroids were reduced. Patient showed worsening of cognitive impairment and epileptic seizure. Discussion: This case confirmed that autoimmune neurological disorders can be induced by immune-checkpoint inhibitors but the prolonged immunosuppression used to treat them can be complicated by severe infections. This case emphasizes the treatment complexity when both autoimmune and infective complications occur. References 1. Dalakas MC (2018) Neurological complications of immune checkpoint inhibitors: whathappens when you ‘take the brakes off’ the immune system. Ther Adv Neurol Disord 11. 2. Maniscalco GT, Zekeridou A, Allegorico L, Ranieri A, Napolitano M, et al. (2020) GAD65 autoimmunity after treatment with nivolumab: a multifocal presentation. Neurol Sci 42: 4289-4291.